Alert archive / Ohio / Flash Flood Warnings in 2004
Flash Flood Warning 29, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 21, 2004, 6:38 PM EDT for Monroe County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 6:38 PM EDT (22:38 UTC)
- Expired
- May 21, 2004, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Monroe County, OH
The radar
The Pittsburgh radar (KPBZ), 111 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -197 m²/s²
- 0-3 km storm-relative helicity
- -213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 212241 FFWPBZ OHC111-220145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 638 PM EDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MONROE COUNTY IN OHIO * UNTIL 945 PM EDT * AT 633 PM EDT...FLASH FLOODING WAS INDICATED BASED ON RADAR RAINFALL ESTIMATES OF 1.5 INCHES OF RAIN OVER THE PAST HOUR NEAR MILTONSBURG. RAPID STREAM RISES CAN BE EXPECTED IN THE NORTHWEST PORTION OF THE COUNTY AS RAIN CONTINUES. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 3982 8092 3971 8095 3972 8130 3985 8130 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:55 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 21, 3:55 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 355 PM EDT FRI MAY 21 2004 LINE OF SVR TSTMS ASSCD WITH NEXT MCS POISED TO MOV RPDLY ACRS CWA DURING NEXT 3 HOURS. FFA POSTED FOR ENTIRE CWA THRU SAT MRNG. TSTMS WILL BE FAST MOVG BUT WL BE VERY EFFICIENT RAIN PRODUCERS. SOIL ALRDY SATURATED. ADDED CHC POPS FOR TSTMS SAT. CAP MAY BE IN PLACE TO HOLD DOWN TSTMS DURG MRNG...BUT AFTN HEATING SHUD BE SUFFICIENT TO BRK THRU DURG AFTN. PITTSBURGH, PA 64 86 66 84 / 60 20 30 30 WHEELING, WV 64 86 66 84 / 50 20 30 30 MORGANTOWN, WV 63 86 64 84 / 40 30 30 30 ZANESVILLE, OH 67 87 67 86 / 30 20 20 20 NEW PHILADELPHIA, OH 66 86 67 84 / 40 20 30 30 FRANKLIN 64 82 64 82 / 80 30 30 30 DUBOIS 61 82 64 82 / 60 40 40 40 LATROBE 63 83 65 83 / 50 30 30 30 BUTLER 63 84 65 83 / 70 20 30 30 INDIANA 62 83 66 83 / 50 30 30 40 OAKLAND, MD 61 82 63 80 / 40 30 30 30 && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES MDZ001. OH...FLOOD WARNING UNTIL 400 PM EDT FRIDAY FOR ZONE OHC019. SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004. FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES ZONES WVZ001>004...012...021>023...041 &&
Hazardous weather outlook, May 21, 2:20 PM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 220 PM EDT FRI MAY 21 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-220900- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 445 PM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY LATE THIS AFTERNOON AND TONIGHT. THE PRIME THREAT WILL BE DAMAGING WIND AND LARGE HAIL. THERE IS ALSO A RISK OF RENEWED FLOODING IN LOCATIONS THAT WERE HARD HIT BY HEAVY RAIN AND FLOODING THIS MORNING. NOAA NATIONAL WEATHER SERVICE SAYS THE COMPLEX OF THUNDERSTORMS THAT WILL SOON BE ENTERING OHIO...SHOULD CONTINUE MOVING EAST AT 50 MPH AND SO BE MOVING ACROSS EAST CENTRAL OHIO AFTER 4 OR 5 PM. THE STORMS SHOULD THEN MOVE THROUGH WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA..AND EXTREME WESTERN MARYLAND THIS EVENING...BETWEEN ROUGHLY 5 PM AND 7 PM. ACCORDING TO NOAA NATIONAL WEATHER SERVICE...ANOTHER COMPLEX OF THUNDERSTORMS MAY AFFECT THE UPPER OHIO VALLEY LATE TONIGHT. NOAA NATIONAL WEATHER SERVICE SAYS THUNDERSTORM WIND GUSTS CAN BE OVER 60 MPH AND HAILSTONES CAN BE OVER THREE QUARTER INCHES IN SIZE. THERE CAN BE A FORTY MINUTE PERIOD OF FREQUENT CLOUD TO GROUND LIGHTNING. ANY LOCATION GETTING RAINFALL AMOUNTS OVER 2 INCHES CAN GET FLOODING. LOCATIONS THAT WERE HARDHIT WITH HEAVY RAIN AND FLOODING THIS MORNING MAY NEED LITTLE MORE THAN 1 INCH OF ADDED RAINFALL THIS EVENING TO HAVE RENEWED FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THIS PERIOD...ALTHOUGH MOST DAYS THERE IS A CHANCE OF THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... THE SPOTTER NET MAY BE ACTIVATED LATE THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, May 21, 2:05 PM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 205 PM EDT FRI MAY 21 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-212200- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 205 PM EDT FRI MAY 21 2004 ...SEVERE WEATHER OUTLOOK UPDATE... NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY LATE THIS AFTERNOON AND TONIGHT. THE PRIME THREAT WILL BE DAMAGING WIND AND LARGE HAIL. THERE IS ALSO A RISK OF RENEWED FLOODING IN LOCATIONS THAT WERE HARD HIT BY HEAVY RAIN AND FLOODING THIS MORNING. NOAA NATIONAL WEATHER SERVICE SAYS THE COMPLEX OF THUNDERSTORMS THAT WILL SOON BE ENTERING OHIO...SHOULD CONTINUE MOVING EAST AT 50 MPH AND SO BE MOVING ACROSS EAST CENTRAL OHIO AFTER 4 OR 5 PM. THE STORMS SHOULD THEN MOVE THROUGH WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA..AND EXTREME WESTERN MARYLAND THIS EVENING...BETWEEN ROUGHLY 6 PM AND 9 PM. ACCORDING TO NOAA NATIONAL WEATHER SERVICE...ANOTHER COMPLEX OF THUNDERSTORMS MAY AFFECT THE UPPER OHIO VALLEY LATE TONIGHT. NOAA NATIONAL WEATHER SERVICE SAYS THUNDERSTORM WIND GUSTS CAN BE OVER 60 MPH AND HAILSTONES CAN BE OVER THREE QUARTER INCHES IN SIZE. THERE CAN BE A FORTY MINUTE PERIOD OF FREQUENT CLOUD TO GROUND LIGHTNING. ANY LOCATION GETTING RAINFALL AMOUNTS OVER 2 INCHES CAN GET FLOODING. LOCATIONS THAT WERE HARDHIT WITH HEAVY RAIN AND FLOODING THIS MORNING MAY NEED LITTLE MORE THAN 1 INCH OF ADDED RAINFALL THIS EVENING TO HAVE RENEWED FLOODING. NOAA NATIONAL WEATHER SERVICE SAYS WHEN THUNDERSTORMS THREATEN...TAKE SHELTER INSIDE A STRONG BUILDING...AWAY FROM WINDOWS. WHEN FLOODING THREATENS...GO TO HIGHER GROUND. HOWEVER...NEVER GO THROUGH FLOOD WATERS. LISTEN FOR UPDATES ON NOAA WEATHER RADIO ALL HAZARDS.
Special weather statement, May 21, 3:36 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 336 PM EDT FRI MAY 21 2004 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-220100- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA- JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA- MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA- WASHINGTON PA-WESTMORELAND PA- 336 PM EDT FRI MAY 21 2004 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHEREWATER COVERS THE ROAD.
Special weather statement, May 21, 4:33 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 433 PM EDT FRI MAY 21 2004 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- WVZ001>004-012-212130- ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WETZEL WV- 433 PM EDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM UPDATE... NOAA NATIONAL WEATHER SERVICE SAYS THE LINE OF POTENTIALLY SEVERE THUNDERSTORMS...MOVING SOUTHEAST AT 50 MPH...WILL HIT NEW PHILADELPHIA AND ZANESVILLE OHIO BEFORE 5 PM...AND THE FRANKLIN...METRO PITTSBURGH...AND WHEELING BETWEEN 5 AND 5:30 PM. THE PRIME THREATS ARE DAMAGING WIND GUSTS OF OVER 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL THAT CAN QUICKLY FLOOD ROADS AND SMALL STREAMS. WHEN SEVERE THUNDERSTORMS THREATEN...TAKE SHELTER IN A STRONG BUILDING...AWAY FROM WINDOWS. ALSO NEVER DRIVE THROUGH FLOODING. STAY TUNED FOR UPDATES FROM NOAA WEATHER RADIO ALL HAZARDS.
Special weather statement, May 21, 6:26 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 626 PM EDT FRI MAY 21 2004 MDZ001-WVZ012-021>023-041-220300- GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-WETZEL WV- 626 PM EDT FRI MAY 21 2004 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... MARION MONONGALIA PRESTON TUCKER WETZEL IN MARYLAND... GARRETT <<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHEREWATER COVERS THE ROAD.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:59 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Tuscarawas | 61 min |
| May 21, 4:24 AM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 66 min |
| May 21, 4:31 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 59 min |
| May 21, 4:37 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 53 min |
| May 21, 4:49 AM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 56 min |
| May 21, 5:28 AM EDT | Severe Thunderstorm Warning | PBZ | Monroe, Noble | 62 min |
| May 21, 8:33 AM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 42 min |
| May 21, 4:38 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 67 min |
| May 21, 4:54 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Tuscarawas | 66 min |
| May 21, 5:14 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 61 min |
| May 21, 5:23 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Harrison, Jefferson | 67 min |
| May 21, 5:26 PM EDT | Flash Flood Warning | PBZ | Carroll | 3 hr |
| May 21, 5:40 PM EDT | Flash Flood Warning | PBZ | Muskingum | 3 hr |
| May 21, 5:50 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Noble | 55 min |
| May 21, 5:55 PM EDT | Flash Flood Warning | PBZ | Guernsey | 3 hr |
| May 21, 6:07 PM EDT | Flash Flood Warning | PBZ | Noble | 3 hr |
| May 21, 6:23 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 67 min |
Nearby
Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.